Tennessee, 2006

Hail in Tennessee, May 20, 2006

May 20, 2006 · NWS MEG · 8 events in 4 counties and zones

8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 20, 1:49 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, May 20, 1:49 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
249 PM CDT SAT MAY 20 2006

.DISCUSSION...

RAIN SHOWERS ARE BEGINNING TO MOVE BACK INTO THE FORECAST AREA
THIS AFTERNOON FROM THE NORTH. FRONTAL BOUNDARY HAS SHIFTED A
LITTLE TO THE SOUTH. FOR MOST LOCATIONS THE FRONT APPEARS NOT TO
BE A FACTOR AS TEMPERATURES ARE IN THE MID 80S TO LOWER 90S WITH
COOLER READING ACROSS EXTREME NORTHERN SECTIONS OF THE FORECAST
AREA. SCATTERED SHOWERS SHOULD MOVE INTO MAINLY NORTHERN AND
EASTERN SECTIONS OF THE FORECAST AREA TONIGHT. THUNDERSTORM
DEVELOPMENT HAS BEEN SLOW TO OCCUR DUE TO CAPPING ALOFT BUT THE
CAP SHOULD SLOWLY ERODE TONIGHT LEAVING A POSSIBILITY OF
THUNDERSTORMS. WITH A WARM AND HUMID ENVIRONMENT AS WELL CANT
RULE OUT AN ISOLATED SEVERE THUNDERSTORM AS WELL.

FRONTAL BOUNDARY IS NOT EXPECTED TOO MOVE MUCH ON SUNDAY SO WILL
SEE ANOTHER DAY WITH A THREAT OF SHOWERS AND THUNDERSTORMS. SPC
HAS MOST OF THE NORTHERN HALF OF THE FORECAST AREA IN A SLIGHT
RISK FOR SUNDAY AND AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE.
RAIN THREAT WILL CONTINUE INTO SUNDAY NIGHT AND MONDAY AS FRONTAL
BOUNDARY STILL CLOSE TO THE REGION.

BY MONDAY NIGHT...UPPER LEVEL RIDGE BEGIN TO DEVELOP OVER THE
CENTRAL PLAINS WHICH SHOULD HELP MOVE FRONT AWAY FROM THE REGION
AND KEEP THINGS DRY FOR A COUPLE OF DAYS. IT APPEARS THAT THE
RIDGE MAY BE SHORT LIVED AS AN UPPER LEVEL LOW WILL CLIMB OVER THE
RIDGE AND BRING UNSETTLED WEATHER BACK IN THE REGION BEGINNING
LATE WEDNESDAY NIGHT AND CONTINUING THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  88  68  85 /  30  20  20  20
MKL  66  85  62  81 /  40  40  30  20
JBR  67  88  64  83 /  40  30  30  20
TUP  66  88  65  86 /  20  20  10  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 20, 3:55 AM CST, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
455 AM CDT SAT MAY 20 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211200-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
455 AM CDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE NORTHERN
HALF OF THE MIDSOUTH. THE SLIGHT RISK AREA IS ROUGHLY ALONG AND
NORTH OF THE TENNESSEE AND MISSISSIPPI BORDER TO FORREST CITY
LINE. AN UPPER LEVEL DISTURBANCE AND ASSOCIATED FRONTAL BOUNDARY
AND WILL SERVE AS A FOCUS FOR THE DEVELOPMENT OF THUNDERSTORMS.
THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY FOR ALL OF
THE MIDSOUTH. A STALLED FRONTAL BOUNDARY AND UPPER LEVEL DISTURBANCES
WILL PRODUCE A CHANCE OF SEVERE STORMS. THE THREAT FROM STORMS
THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR
THIS EVENING AND AGAIN ON SUNDAY.

The radar

The Memphis radar (KNQA), 138 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Henderson

When
May 20, 5:43 PM CST to 5:50 PM CST
Where
Henderson County, Lexington
Measured
1.75 in hail
Property damage
$8,000
Reported by
AMATEUR RADIO
Coordinates
35.650, -88.400

Hail, Decatur

When
May 20, 6:08 PM CST to 6:12 PM CST
Where
Decatur County, 2 mi NW of Lick Skillet
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
35.517, -88.233

Hail, Henderson

When
May 20, 6:08 PM CST to 6:15 PM CST
Where
Henderson County, Reagan
Measured
0.88 in hail
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
35.517, -88.350

Hail, Henderson

When
May 20, 6:52 PM CST to 6:55 PM CST
Where
Henderson County, Reagan
Measured
0.88 in hail
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
35.517, -88.350

Hail, Carroll

When
May 20, 8:19 PM CST to 8:25 PM CST
Where
Carroll County, Atwood
Measured
1.25 in hail
Property damage
$7,000
Reported by
AMATEUR RADIO
Coordinates
35.967, -88.667

Hail, Henderson

When
May 20, 8:52 PM CST to 8:55 PM CST
Where
Henderson County, Wildersville
Measured
1 in hail
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
35.783, -88.367

Hail, Obion

When
May 20, 9:17 PM CST to 9:20 PM CST
Where
Obion County, Union City
Measured
1.25 in hail
Property damage
$6,000
Reported by
TRAINED SPOTTER
Coordinates
36.417, -89.050

Hail, Decatur

When
May 20, 9:24 PM CST to 9:28 PM CST
Where
Decatur County, Parsons
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.650, -88.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509599, 5509600, 5509601, 5509602, 5509603, 5509604, 5509605, 5509606.